Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 14, 2021, 4:49 PM CDT for Sumter County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 14, 2021, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 147 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WWUS84 KBMX 142149
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Wed Jul 14 2021
ALZ030-142230-
Sumter AL-
449 PM CDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 530
PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Kinterbish, or 10 miles southeast of York, moving
east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
York, Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Bellamy,
Ward, Whitfield and Lilita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 8832 3251 8792 3249 8795 3246 8796
3245 8800 3243 8804 3240 8805 3237 8804
3237 8802 3234 8798 3235 8797 3231 8793
3231 8833
TIME...MOT...LOC 2148Z 271DEG 16KT 3239 8818
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:50 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 14, 3:50 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 350 PM CDT Wed Jul 14 2021 .SHORT TERM... /Updated at 1253 PM CDT Wed Jul 14 2021/ Today through Thursday. Features of Interest. Some residual troughing remains to the northwest of the area high aloft from the Ohio River Valley southwest through the Lower Mississippi River Valley region. In the mid and low levels, the dominant features is deep-layer ridging over the Eastern Gulf of Mexico northeast into Coastal Georgia and the Carolinas. Surface high pressure was analyzed off the coast of South Carolina. Risk Assessment. The wet microburst risk was found to be high today with the best potential across portions of our west and northwest counties. Drier air compared to previous days was found on the 14.12z BMX sounding and most modeling preserves that drier layer through the afternoon hours. The drier air is helping to reduce the chances of showers and storms, but if robust convection can develop, they will have the potential to build vertically into the drier layer aloft and produce strong winds in addition to producing frequent lightning and heavy rainfall. Near Term. A few boundaries are across the forecast area with one extending from our southwest counties northeast into our east-central counties while another was across the northwestern portion of the area. These localized weak convergence zones were helping to encourage cumulus development with a few showers. Orographic lift across portions of our eastern counties was helping to support isolated showers across these areas. A few showers were developing and moving across the northwest counties. Drier air aloft is delaying shower and storm development and is keeping the coverage more spotty compared to previous days. Temperatures will continue to increase through the afternoon and the combination with dew points in the 70s will yield strong low- level instability. Chances for isolated showers and a few thunderstorms will increase through the afternoon with best potential in the late afternoon to early evening time frame. Today. Expect isolated showers and thunderstorms this afternoon with a few storms that may produce strong winds. Highs will range from the upper 80s northwest and east to the lower 90s south. Winds will be from the southwest 5-10 mph. Tonight. Look for a few lingering showers through the evening followed by partly cloudy skies overnight. Patchy fog will be possible after midnight through the early morning hours near water bodies. Lows will range from the upper 60s north to the low 70s south. Winds will be light from the southwest. Thursday. Isolated showers and thunderstorms will develop through the day on Thursday with the better potential across the southeastern half of the forecast area. Highs will range from the upper 80s north and east to the lower 90s south and west. Winds will remain out of the southwest 5-10 mph. 05 .LONG TERM... /Updated at 0340 PM CDT Wed Jul 14 2021/ Long term forecast is on track, with increased rain chances each day, mainly during the afternoon and evening. Impulses rotating around the western edge of the deep layer ridge will help to enhance pops over the weekend. A trough approaches early next week, leaving a shear axis across the region. This axis sinks southward through early next week and provides a focus for additional rain chances. Made a few minor changes to rain chances to reflect adjustments to the placement of this shear axis. 14 Previous long-term discussion: /Updated at 0354 AM CDT Wed Jul 14 2021/ Friday through Tuesday. The western periphery of a modest deep-layer ridge will be located over the region on Friday with weak continued weak southerly flow. PWAT values above 1.7 inches will be supportive of scattered afternoon and evening thunderstorm activity. The approach of a trough axis extending from the Ohio Valley into the Lower Mississippi Valley, may lead to enhanced rain chances across the northern portions of our area on Saturday. This zone should shift southward for Sunday through Tuesday as a ridge amplifies out West, resulting in a more pronounced trough over the eastern CONUS. If this occurs, rain chances could be rather high across the forecast area in the vicinity of this slow-moving front. 87/Grantham && .AVIATION... 18Z TAF Discussion. VFR conditions will be more prevalent today with isolated showers and thunderstorms developing through the afternoon hours with shower activity lingering into the evening hours. Best chances for TSRA will be from 21z - 00z and included this chance at all sites. Low-level winds will be out of the southwest 4-8 kts. Expect residual clouds through the evening with some lingering shower activity. There will again be potential for some patchy fog from after midnight through mid morning, especially near water bodies due to light winds and fair to partly cloudy skies. Confidence was not high enough to include at any terminal for this issuance. Clouds will begin to develop by mid morning Thursday with some isolated showers possible toward late morning across the southeast near TOI. Potential for activity elsewhere was too low to include for this cycle. Low-level winds will remain out of the southwest 4-8 kts. 05 && .FIRE WEATHER... Scattered to numerous showers and storms are expected through the weekend mainly in the afternoon and evening. Localized, mainly in river valleys, fog will be possible each morning around sunrise. The humid airmass will result in high relative humidity values each day, with generally light southerly winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 90 70 90 70 / 20 30 10 50 20 Anniston 70 90 72 89 71 / 20 40 10 50 20 Birmingham 72 92 72 90 72 / 20 30 10 40 20 Tuscaloosa 72 92 72 90 72 / 20 30 10 40 20 Calera 72 91 72 89 72 / 20 40 10 40 20 Auburn 73 90 72 88 71 / 20 50 10 50 20 Montgomery 73 93 73 91 73 / 20 50 10 50 10 Troy 72 92 72 91 72 / 20 50 10 50 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 14, 10:58 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1058 AM CDT Wed Jul 14 2021 ALZ011>015-017>050-151900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1058 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated damaging wind gusts to 60mph are possible with scattered thunderstorms this afternoon through this evening across portions of Central Alabama. Storms are expected to decrease in coverage and intensity after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 14, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Wed Jul 14 2021
ALZ030-142230-
Sumter AL-
449 PM CDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 530
PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Kinterbish, or 10 miles southeast of York, moving
east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
York, Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Bellamy,
Ward, Whitfield and Lilita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 8832 3251 8792 3249 8795 3246 8796
3245 8800 3243 8804 3240 8805 3237 8804
3237 8802 3234 8798 3235 8797 3231 8793
3231 8833
TIME...MOT...LOC 2148Z 271DEG 16KT 3239 8818
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:36 PM CDT | Special Weather Statement | BMX | Marengo | 24 min |
| Jul 13, 8:06 PM CDT | Special Weather Statement | BMX | Marengo | 39 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.